Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 48, NWS Albuquerque, NM

December 19, 2020Bernalillo County, Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 19, 2020, 3:28 AM MST for Bernalillo County, Santa Fe County, Torrance County, New Mexico. It took effect at Dec 19, 2020, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2020, 3:28 AM MST (10:28 UTC)
In effect from
Dec 19, 2020, 11:00 AM MST
Expired
Dec 19, 2020, 4:04 AM MST
In force
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 61 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS75 KABQ 191028
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
328 AM MST Sat Dec 19 2020

NMZ222-200000-
/O.NEW.KABQ.WI.Y.0048.201219T1800Z-201220T0500Z/
Estancia Valley-
328 AM MST Sat Dec 19 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MST
THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts to 40 mph 
  expected.

* WHERE...Estancia Valley including I-10 and Clines Corners.

* WHEN...From 11 AM this morning to 10 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. High profile vehicles may encounter
  strong crosswinds along east-west highways including I-40.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
817 
WWUS75 KABQ 191104
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
404 AM MST Sat Dec 19 2020

NMZ222-191215-
/O.CAN.KABQ.WI.Y.0048.201219T1800Z-201220T0500Z/
Estancia Valley-
404 AM MST Sat Dec 19 2020

...WIND ADVISORY IS CANCELLED...

The wind advisory was inadvertently issued for the area. Winds
will remain below advisory criteria.

$$

NMZ223-200000-
/O.NEW.KABQ.WI.Y.0049.201219T1800Z-201220T0500Z/
Central Highlands-
404 AM MST Sat Dec 19 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MST
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph expected.

* WHERE...Central Highlands.

* WHEN...From 11 AM this morning to 10 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. High profile vehicles may experience
  strong crosswinds.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 19, 3:27 AM MST, 1 minute earlier.

Area forecast discussion, Dec 19, 3:27 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
327 AM MST Sat Dec 19 2020

.SYNOPSIS...
Cold and dry conditions continue today, with breezy to windy
conditions across the central mountains and highlands. Temperatures
will warm above average for Sunday through Tuesday with dry
conditions prevailing. Another cold front will dip into the Land of
Enchantment on Wednesday, bringing breezy to windy conditions to the
central mountains and eastward and a slight chance of snow for the
northern mountains and northeast highlands. Temperatures will fall
to  well below normal readings across the forecast area through
Thursday.

&&

.DISCUSSION...
SHORT TERM...(SATURDAY THROUGH SUNDAY)...
Skies will remain mostly clear over the region today in the wake of
the frontal system that moved through the forecast area yesterday.
Low clouds over the Northern Mountains will clear through the
morning hours. Areas of freezing fog over the Moreno Valley will
dissipate as the inversion lifts by mid-morning.

Winds will be the main impactful weather of the day as northwest
flow dominates the Southwest. The strongest winds will be along and
east of the Central Mountain Chain with the Estancia Valley expected
to reach Wind Advisory criteria this afternoon. The strongest winds
will mainly be focused between Encino through Clines Corners and to
just south of San Ysidro. Gusts to near 40 mph can be expected in
the area focused around Clines Corners and I-40. Winds will ramp up
through the morning and are expected to peak mid-afternoon before
falling off though the early evening hours.

Temperatures will cool today over most of the forecast area today in
wake of the backdoor front. Highs today will generally be 3-5
degrees cooler than yesterday over most areas east of the Central
Mountain Chain with slightly warmer highs over along the Continental
Divide south of I-40 and the Sangre de Cristos. Interestingly, while
most of the forecast areas will see highs today below seasonal
normals, even with the cool down portions of the Eastern Plains
along the TX/NM border will still see afternoon highs of up to 4
degrees above the daily normal.

Sunday will generally be a return to tranquil weather with some
gusty winds near Clines Corner but otherwise a slight warming trend
over northern New Mexico.

LONG TERM...(MONDAY THROUGH SATURDAY)...
Pressure heights will continue rising on Monday, as a high pressure
ridge builds over the Desert Southwest. Northwest flow aloft will
weaken considerably, turning more zonal as dry air continues to
intrude across the Land of Enchantment. This will lead to clear
skies and above average temperatures for the start of the week. Flow
aloft begins to strengthen Tuesday, as an upper level trough begins
to push inland from the Pacific. A tightening H5 pressure gradient
will bring breezy to windy conditions to the central mtns and
eastward Tuesday afternoon through Wednesday, as a cold front pushes
down from the Central Rockies. As the front dips into the state from
southeastern CO, 700mb winds increase to a stout 55 kts across the
east slopes of the Sangre de Cristos and Sandias. As such, a wind
advisory may be warranted in future updates. As the system digs
further south, it continues to amplify, setting up a strong 120 kt
300mb jet across the state on Wednesday. The models diverge on the
topic of dynamics and moisture, presenting both a wet and dry
solution. The GFS progs the system northeast, keeping NM mostly dry
and windy. The ECMWF and CMC set up stronger meridional flow along
with increased PVA over the northern portion of the state. This would
allow for better dynamical forcing of whatever moisture is present
and increase the possibility of some accumulating snowfall. As such,
increased PoPs for the northern mts and northeast highlands on
Wednesday.

By Thursday night, a cut-off low begins to track inland from the
coast of California. It migrates eastward, undercutting the highly
amplified ridge over the Great Basin. At current, the ECMWF and CMC
depict the moisture-starved feature sliding just under NM.
Meanwhile, the 00Z GFS - previously in line with the others - has
changed its trajectory, bringing the low across AZ and into NM
Friday. Should this solution resolve, the possibility for
precipitation would be favored across the state, albeit likely not
high intensity or widespread. Confidence is low for the GFS to come
out on top currently, given the consistent run-to-run forecast of
lower than average PWATs, an element only reinforced by a bleak
NAEFS standardized anomaly. This will be an interesting feature to
watch as models come into better agreement.

54/12

&&

.FIRE WEATHER...
No fire weather concerns are expected in the short term. While winds
will increase today along and east of the Central Mountain Chain, RH
values will remain above critical levels with good to excellent
recoveries overnight. Ventilation rates will generally remain poor
over most of the area with the exception of portions of the Eastern
Plains today with some increases over the region Tuesday and
Wednesday. Critical fire weather condtions are not expected through
the period.

54

&&

.AVIATION...
00Z TAF CYCLE
A cold front will continue south through this evening, resulting in
a couple hours of gusty N winds. Areas of mountain obscurations will
persist into the early evening hours across northern NM with
isolated snow showers. Low stratus will likely develop overnight
along the west slopes of the northern mountains and may spread
southwest with time, with potential impacts at KFMN and possibly
KSAF. However, low Forecaster confidence on below VFR cloud decks at
this time. Otherwise, VFR conditions prevail and are forecast to
persist. Less wind everywhere Saturday but still some moderate
breezes across the east slopes of the central mountains and eastern
highlands.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  37  13  38  15 /   0   0   0   0
Dulce...........................  36   5  41   9 /   0   0   0   0
Cuba............................  34  12  38  14 /   0   0   0   0
Gallup..........................  44   9  47  10 /   0   0   0   0
El Morro........................  42  11  46  12 /   0   0   0   0
Grants..........................  43  11  46   9 /   0   0   0   0
Quemado.........................  43  14  46  18 /   0   0   0   0
Magdalena.......................  47  24  50  25 /   0   0   0   0
Datil...........................  44  19  48  22 /   0   0   0   0
Reserve.........................  52  15  58  19 /   0   0   0   0
Glenwood........................  55  26  60  30 /   0   0   0   0
Chama...........................  32   6  38  14 /   0   0   0   0
Los Alamos......................  37  21  41  25 /   0   0   0   0
Pecos...........................  41  22  47  28 /   0   0   0   0
Cerro/Questa....................  33  11  38  19 /   0   0   0   0
Red River.......................  31   9  36  17 /   0   0   0   0
Angel Fire......................  31  -5  37   2 /   0   0   0   0
Taos............................  33   5  38  13 /   0   0   0   0
Mora............................  43  17  50  24 /   0   0   0   0
Espanola........................  40  16  44  21 /   0   0   0   0
Santa Fe........................  38  20  41  25 /   0   0   0   0
Santa Fe Airport................  40  17  43  21 /   0   0   0   0
Albuquerque Foothills...........  44  25  44  27 /   0   0   0   0
Albuquerque Heights.............  45  22  46  25 /   0   0   0   0
Albuquerque Valley..............  48  19  48  24 /   0   0   0   0
Albuquerque West Mesa...........  45  23  46  26 /   0   0   0   0
Belen...........................  48  18  48  20 /   0   0   0   0
Bernalillo......................  45  20  46  23 /   0   0   0   0
Bosque Farms....................  47  16  47  20 /   0   0   0   0
Corrales........................  45  20  46  23 /   0   0   0   0
Los Lunas.......................  47  16  48  20 /   0   0   0   0
Placitas........................  42  23  44  26 /   0   0   0   0
Rio Rancho......................  44  22  45  25 /   0   0   0   0
Socorro.........................  50  23  53  24 /   0   0   0   0
Sandia Park/Cedar Crest.........  39  24  42  26 /   0   0   0   0
Tijeras.........................  40  22  44  25 /   0   0   0   0
Edgewood........................  41  20  45  23 /   0   0   0   0
Moriarty/Estancia...............  43  14  48  18 /   0   0   0   0
Clines Corners..................  39  18  43  23 /   0   0   0   0
Mountainair.....................  41  22  45  24 /   0   0   0   0
Gran Quivira....................  41  21  46  23 /   0   0   0   0
Carrizozo.......................  46  25  51  27 /   0   0   0   0
Ruidoso.........................  47  29  50  30 /   0   0   0   0
Capulin.........................  40  15  43  25 /   0   0   0   0
Raton...........................  44  13  47  20 /   0   0   0   0
Springer........................  45  11  48  18 /   0   0   0   0
Las Vegas.......................  47  18  50  25 /   0   0   0   0
Clayton.........................  47  24  51  29 /   0   0   0   0
Roy.............................  45  19  47  25 /   0   0   0   0
Conchas.........................  51  22  55  25 /   0   0   0   0
Santa Rosa......................  51  22  55  26 /   0   0   0   0
Tucumcari.......................  54  24  57  25 /   0   0   0   0
Clovis..........................  53  26  54  29 /   0   0   0   0
Portales........................  54  23  55  27 /   0   0   0   0
Fort Sumner.....................  54  26  55  28 /   0   0   0   0
Roswell.........................  58  27  58  27 /   0   0   0   0
Picacho.........................  54  30  58  32 /   0   0   0   0
Elk.............................  53  28  57  29 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 10 PM MST this evening for
the following zones... NMZ222.

&&

54/12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:04 AM MSTWind AdvisoryABQSan Miguel, Santa Fe, Torrance18 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.